Minnesota, 2012

Drought in Minnesota, February 1 to 29, 2012

February 1 to 29, 2012 · NWS ARX · 2 events in 2 counties and zones

The severe drought conditions that developed across parts of southeast Minnesota in October 2011 continued through February for Dodge and Mower Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The severe drought conditions that developed across parts of southeast Minnesota in October 2011 continued through February for Dodge and Mower Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 31, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, Jan 31, 11:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1143 PM CST TUE JAN 31 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY
244 PM CST TUE JAN 31 2012

MAIN FORECAST CONCERNS ARE CLOUDS AND TEMPERATURES THROUGH FORECAST
PERIOD.

LATEST WATER VAPOR SATELLITE IMAGERY INDICATING WEAK SHORTWAVE
TROUGHS EMBEDDED IN WEST TO EAST ZONAL FLOW ACROSS THE CONTINENTAL
UNITED STATES. ONE SHORTWAVE TROUGH OVER THE UPPER MIDWEST IS
PRODUCING LOW STRATUS DECK OF CLOUDS ACROSS MUCH OF NORTHERN AND
CENTRAL MINNESOTA.

THE DETERMINISTIC 31.12Z NAM AND GFS INITIALIZED OVERALL UPPER LEVEL
PATTERN WELL PER LATEST UPPER AIR ANALYSIS. MAIN DIFFERENCE BETWEEN
THE DETERMINISTIC 31.12Z GFS AND NAM IS THE 31.12Z GFS SLIGHTLY
MORE ROBUST WITH WEAK SHORTWAVE TROUGH MOVING ACROSS THE UPPER GREAT
LAKES REGION WEDNESDAY NIGHT. OTHERWISE..THE DETERMINISTIC 31.12Z
GFS/NAM ARE IN DECENT AGREEMENT WITH SURFACE AND UPPER LEVEL FEATURES
THROUGH FORECAST PERIOD.

TONIGHT AND WEDNESDAY..LOW STRATUS DECK OF CLOUDS WILL CONTINUE TO
ADVANCE SOUTHEASTWARD INTO THE FORECAST AREA. BIG QUESTION WILL BE
HOW FAR SOUTH THE LOW STRATUS DECK ADVANCES. THE 31.12Z GFS AND
NAM DOES SHOW THE WESTERN EDGE OF STRATUS DECK TO ERODE AS THE LOW
CLOUDS ADVANCE INTO THE FORECAST AREA. FOR NOW HAVE INCREASED SKY
CONDITION ACROSS MUCH OF THE FORECAST AREA AFTER 00Z WEDNESDAY.

WITH REGION REMAINING UNDER CYCLONIC FLOW AND NEXT WEAK IMPULSE
TRACKS INTO THE UPPER GREAT LAKES REGION...LOW STRATUS DECK OF CLOUDS
IS EXPECTED TO REMAIN OVER THE NORTHEASTERN HALF OF THE FORECAST AREA
THROUGH WEDNESDAY NIGHT. THE 31.12Z GFS DOES INDICATE WEAK
LIFT/FORCING IN ASSOCIATION WITH THE WEAK IMPULSE AND PRODUCES SOME
LIGHT PRECIPITATION OVER NORTH CENTRAL WISCONSIN. AT THIS TIME...
WITH WEAK LIFT AND MINIMAL FORCING WILL CONTINUE WITH DRY
CONDITIONS ACROSS FORECAST AREA.

NEXT CONCERN IS BOTH THE 31.12Z GFS AND NAM CUTOFF UPPER LEVEL LOW
OVER THE SOUTHERN AND CENTRAL PLAINS AND LIFT UPPER LEVEL LOW INTO
CENTRAL KANSAS THURSDAY NIGHT INTO FRIDAY. BOTH THE 31.12Z GFS AND
NAM SHOW THE BEST ISENTROPIC LIFT AT 290K SURFACE TO BE SOUTH OF
FORECAST AREA. HAVE PUSHED PRECIPITATION CHANCES SOUTH AND
WEST OF FORECAST AREA THURSDAY NIGHT AND FRIDAY.

.LONG TERM...FRIDAY NIGHT TUESDAY
244 PM CST TUE JAN 31 2012

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES FRIDAY NIGHT
INTO SUNDAY. THE DETERMINISTIC 31.12Z GFS/GEM/ECMWF ARE IN DECENT
AGREEMENT IN CUTTING OFF UPPER LEVEL LOW OVER THE SOUTHERN AND
CENTRAL PLAINS FRIDAY NIGHT AND SATURDAY. HOWEVER...THE DETERMINISTIC
MODELS ARE IN DISAGREEMENT IN LIFTING UPPER LEVEL LOW INTO THE UPPER
MIDWEST AND GREAT LAKES REGION AFTER 18Z SATURDAY. CONFIDENCE IN
PRECIPITATION CHANCES ARE LOW FRIDAY NIGHT INTO SATURDAY...DUE TO
HIGH VARIABILITY IN LIFTING/MOVING CUTOFF LOW INTO THE UPPER
MIDWEST. TEMPERATURES THROUGH FORECAST PERIOD WILL REMAIN ABOVE
NORMAL...AS UPPER LEVEL CUTOFF LOW ADVECTS WARMER AIR NORTHWARD INTO
THE UPPER MIDWEST.

&&

.AVIATION...THROUGH 06Z THURSDAY
1143 PM CST TUE JAN 31 2012

A LARGE STRATUS DECK WAS OVER THE TAF SITES LATE THIS EVENING.
IFR/LIFR CEILINGS WERE FOUND OVER MUCH OF MINNESOTA...WITH LOWER
MVFR CEILINGS AT KLSE. INFRARED SATELLITE IMAGERY WAS SHOWING BACK
EDGE OF THE STRATUS EXTENDING FROM KAQP TO KFRM WITH THE DISTANCE
SPEED TOOL INDICATING THIS BACK EDGE WAS MOVING EASTWARD AROUND 9
KNOTS. MODELS CONTINUE TO SHOW LIFR TO IFR CEILINGS AT KRST AND
LOWER MVFR CEILINGS AT KLSE THROUGH 14Z. FROM 14Z ON...MODELS
DIVERGE IN MOVING THE STRATUS OUT...WITH THE 02.00Z RUC KEEPING
MOISTURE TRAPPED UNDER THE INVERSION INTO THE AFTERNOON
HOURS...WHILE THE NAM SHOWS CLEARING THROUGH THE MORNING HOURS.
BASED ON LINEAR MOTION OF THE BACK EDGE...DID TRY AND TIME THE
STRATUS OUT OF THE TAF SITES...CLEARING KRST 13Z-14Z AND KLSE
AROUND 16Z-17Z. BUT CONFIDENCE NOT HIGH ON THIS SCENARIO. ONCE THE
STRATUS CLEARS...LOOK FOR JUST SCATTERED MID AND HIGH LEVEL CLOUDS
THROUGH 06Z THURSDAY. WITH THE MELTING SNOW...COULD SEE
VISIBILITIES DROP INTO THE 3-5SM RANGE BETWEEN 04Z-06Z THURSDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
244 PM CST TUE JAN 31 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...DTJ
LONG TERM....DTJ
AVIATION...RABERDING
Hazardous weather outlook, Jan 31, 5:50 AM CST, 18 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
550 AM CST TUE JAN 31 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
550 AM CST TUE JAN 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dodge

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Dodge forecast zone
Reported by
Other Federal Agency
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Between one and two inches of precipitation fell across Dodge County during February. This was not enough to alleviate the severe drought conditions that developed during October 2011. Fire fire danger conditions were low, however, burning permits were required where ever there was less than 3 inches of snow around the burn area.

Drought, Mower

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Mower forecast zone
Reported by
Other Federal Agency
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Between one and two inches of precipitation fell across Mower County during February. This was not enough to alleviate the severe drought conditions that developed during October 2011. Fire danger conditions were low, however, burning permits were required where ever there was less than 3 inches of snow around the burn area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359462, 360517.